Doctors Find 'Overdose Syndrome' Marked By Low Blood Pressure : Shots - Health News As doctors and nurses learn more about what the body goes through during drug use, they are changing the treatment they provide for patients on heroin and other drugs.
NPR logo

In Boston's 'Safe Space,' Surprising Insights Into Drug Highs

  • Download
  • <iframe src="https://www.npr.org/player/embed/486608518/489218103" width="100%" height="290" frameborder="0" scrolling="no" title="NPR embedded audio player">
  • Transcript
In Boston's 'Safe Space,' Surprising Insights Into Drug Highs

In Boston's 'Safe Space,' Surprising Insights Into Drug Highs

  • Download
  • <iframe src="https://www.npr.org/player/embed/486608518/489218103" width="100%" height="290" frameborder="0" scrolling="no" title="NPR embedded audio player">
  • Transcript

ARI SHAPIRO, HOST:

There's a room in Boston where patients can ride out a high from heroin or other drugs. It was designed to help protect the drug users, and there's been an interesting side effect. Doctors are learning a lot more about what the body does while on a debilitating amount of drugs. From member station WBUR, Martha Bebinger reports.

MARTHA BEBINGER, BYLINE: It's a mishmash of arm chairs, reclining wheelchairs and a small couch. The nine seats are often full, especially during peak midday hours. Patients arrive on their own or are carried in, slumped between two friends.

TOMMY: It's a safe place to be.

BEBINGER: Tommy, who's 39, has been using heroin for at least 21 years. He's looking for jobs and housing, and we've agreed not to use his full name.

TOMMY: It's a lot safer than being out there in the street, possibly walking into traffic. There's a possibility I might OD if I was alone out there.

BEBINGER: About 15 people a day come into the former conference room at the Boston Health Care for the Homeless Program. A nurse helps them into a reclining chair, wraps a blood pressure cuff around one arm and places an oxygen monitor over one finger. Dr. Jessie Gaeta is the program's medical director.

JESSIE GAETA: The monitors are really convenient because it takes a lot of the guessing out of understanding how far someone is into an overdose syndrome.

BEBINGER: Gaeta made up that phrase - overdose syndrome - to describe what's happening to patients in this room, known as SPOT, or the Supportive Place for Observation and Treatment. Gaeta explains what she would expect to see on the monitors.

GAETA: A classic opiate overdose is characterized by a person who stops breathing. So it's mostly respiratory depression and respiratory arrest.

BEBINGER: But Gaeta says about 75 percent of these patients show something different.

GAETA: What we're seeing in this room is more depression of heart rates and blood pressures as actually the primary - sometimes the only abnormalities.

BEBINGER: Gaeta's patients tell her they often start the day with heroin and then a few hours later add pills that extend the high. Gaeta says what she's seeing on the monitors is the effect of that cocktail of heroin and pills that lower blood pressure or reduce anxiety or treat nausea.

GAETA: That's really reflected in the vital signs that we're seeing, which is not indicative of pure opiate overdoses. And I'm not sure that we've seen that in - without doing this kind of monitoring.

BEBINGER: So Gaeta says her staff brought in IV fluid equipment to boost patient blood pressures. It's just one of the adjustments doctors and nurses in this room are making as they find out what is really happening inside addiction patients who look like they are falling into a deep sleep. Here's another surprise, says nurse April Donahue.

APRIL DONAHUE: What you see subjectively looking at someone and what their vital signs are don't always match up.

BEBINGER: Donahue says some patients in the room appear so sedated that they don't respond to yelling in their ears.

DONAHUE: So we have people that are difficult to wake up to that point that still have rock-solid vital signs better than mine.

BEBINGER: Donahue says if she was not watching these vital signs, she'd be racing to inject naloxone, the drug that flushes opioids out. But it triggers an immediate, often violent withdrawal. Donahue found that she can avoid using naloxone by instead giving patients oxygen or fluids to keep them alive.

DONAHUE: I think the thing that has struck me the most is the gratitude and to be cared for. I mean so many of our participants don't have anyone that's caring for them.

BEBINGER: It's one reason Tommy is a repeat client.

TOMMY: This is just a start, and I think it's a great start. I mean it's going to slow down a lot of overdoses. And you know, I think it could save a lot of lives, and it will save a lot of lives in the long run.

BEBINGER: Including Tommy's. He went into respiratory failure a few weeks ago in this room where the medical staff saved him. For NPR News, I'm Martha Bebinger in Boston.

SHAPIRO: This story is part of a reporting partnership of NPR, WBUR and Kaiser Health News.

Copyright © 2016 NPR. All rights reserved. Visit our website terms of use and permissions pages at www.npr.org for further information.

NPR transcripts are created on a rush deadline by Verb8tm, Inc., an NPR contractor, and produced using a proprietary transcription process developed with NPR. This text may not be in its final form and may be updated or revised in the future. Accuracy and availability may vary. The authoritative record of NPR’s programming is the audio record.